"N-Bomb" Explodes on the Drug Scene
It's often sold as an alternative to LSD, but what is it, exactly? The Fix asks both experts and users.
Police and doctors are expressing concern about "N-Bomb," one of the many new synthetic drugs that's flooded the market in recent years and is especially popular among kids and teens. Often sold as an alternative to LSD or mescaline, the drug is potentially deadly. One 19-year old from Utah was in a medically induced coma for four days after taking the synthetic hallucinogen, which is also confusingly known as "25I," "smiles" or "NBOMe."
"All of these drugs are names for 2C-I, or psychedelic phenethylamine," Dr. Frank LoVecchio, who treated the 19-year-old patient, tells The Fix. "This group of drugs acts looks and smells a lot like amphetamines. For a little bit they were legal, because you can't just outlaw every structure. The scary thing about it is that's it's very potentially dangerous. Every couple of months someone comes up with something new, always trying to get a better high, trying to circumvent the government." He says he sees patients come in due to N-bomb "once or twice a week." Two weeks after being released from the hospital, the patient was still suffering from after-effects, like episodes of forgetfulness.
A handful of fatalities related to the drug have so far been reported. Unsurprisingly, teen users don't seem to be listening to the warnings. One user tells The Fix that the experience of NBOMe is "just disco and laughter" and that it only differs from LSD in "the headspace, mainly. You stay relatively down-to-earth." As ever, experts say that part of the problem with synthetic drugs is having no reliable way to know what they're made of or how your body will react; new variations keep appearing as chemists try to dodge new laws that ban specific ingredients. Dr. Harris Stratyner, vice president of Caron Treatment Centers, tells us that "a lot of the kids using it don't know how to control dosage. You can snort it, put it on your tongue, lick it off blotter paper...and a lot will combine it with other drugs, and with alcohol. The body cannot tolerate it and then you have suppression of cardiovascular and pulmonary function. There have been cases where kids have died." As far as what draws kids to the dangerous concoctions, he doesn't know. "What are they looking for in this 'amusement park of the mind'?" he wonders. "For the life of me as a psychologist I can't figure it out yet."